NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 9, 3:24 PM CST, 1 hour 11 minutes earlier. Its key messages:
Area forecast discussion, Jan 9, 3:24 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
324 PM CST Tue Jan 9 2024
.KEY MESSAGES...
- Band of light snow moves across the area late tonight and
into Wednesday morning. Minor impacts to travel are possible
(20-30%).
- Persistent light snow in the northern Red River Valley
through Thursday, with drier conditions in the southern Red
River Valley.
- Probability of seeing 4 or more inches of snow in 48 hours is
20- 40% in the far northern Red River Valley and 10-20% in
the central to northern Red River Valley. 2+ inches in 48
hours is 20-40% Hwy 200 points south and 40-60% points north.
- Frigid temperatures end of the week and into the weekend, with
advisory level impacts expected. Warning impact potential is a
20- 30% chance.
&&
.DISCUSSION...
Issued at 323 PM CST Tue Jan 9 2024
Current Satellite across the Northern Plains indicates a broad area
of higher level clouds moving eastward across ND. Areas within the
Red River Valley are starting to see higher level clouds, but also
plentiful sunshine. This allows temperatures to reach out of the
single digits and into the lower teens for daytime highs. Patchy fog
continues to diminish across NW MN as indicated by satellite.
Our next system is currently moving across southern Canada around
Saskatchewan and into Manitoba. A warm front ahead of the system
will shift through eastern ND and into NW MN Wednesday morning
through the afternoon. Synoptic forcing combines with the weak
frontogentic forcing to produce light snow along the front. Lapse
rates ahead and behind the front are rather weak (5-6 C/km). Any
stronger winds will be co located to the front itself, but remain on
the weaker side since we are pumping in WAA behind the front.
Snowfall accumulations will range from dusting to 2 inches across
the area as the front shifts through. Winds will be out of the south
around 5-10kts gusting up to 15kts at times. Visibility restriction
down to a mile are possible (30-40% chance), but will be tied to
only falling snow since winds are on the lighter side. There has
been a slight signal (<10% chance) that lower level saturation
behind the initial frontal push could bring patchy freezing drizzle
in the Devils Lake Basin from 5am through 10am. Drier air aloft,
saturation in the lower levels, frontal forcing, and temperatures
above -10C in the saturated layer bring insight of the slight
potential (<10%). The only draw back are the cooler temperatures
near the surface through the first 1km of the atmosphere. None the
less, its worth mentioning as NAM guidance continues to suggest the
brief chance.
The system tracks right along the Canadian border Wednesday
afternoon and evening and begins to occlude. As the system moves
along the border, lingering synoptic forcing and wrapping around
moisture will add to the snowfall accumulations along and north of
Hwy 200. Additional accumulations of 1-3 inches are possible, with
the best chances along the International Border. During the evening
and overnight a cold front begins to sweep through the area
increasing the winds across eastern ND and into the Red River
Valley. Winds gust up to 30kts Wednesday night and into Thursday
morning. Snow that falls Wednesday into Thursday will be rather
fluffy allowing it to blow around more. Stronger winds Wednesday
night through Thursday morning combined with recent snow (and
lingering snow showers) brings down visibilities to a mile at times.
The chance of this occuring is 20-30%, with near 30-40% across the
northern Red River Valley. In order to get stronger wind potential
we would need stronger winds aloft at the 925mb level and stronger
lapse rates. CAA is strong across the area, but not strong enough to
bring higher wind gust potential. Total snowfall over the entire
event (48 hours) has the possibility (20-40%)to be over 4 inches for
areas in the far northern Red River Valley. 2 or more inches is more
common (40-60%) for areas along and north of Hwy 200. Areas south of
Hwy 200 could see up to 2 inches of snow. During the event, minor
impacts to travel are possible (20-30%) due to blowing and drifting
snow.
Conditions improve by Thursday afternoon, with cooler air starting
to settle into the region. Highs on Thursday stay in the teens, but
as we approach Friday and into the weekend highs begin to drop.
Daytime temperature will struggle to get out of the negative single
digits Saturday through Monday. Overnight lows drop down into the
negative teens. Frigid temperatures, with brisk north to northwest
winds will help drop wind chills down into the hazardous category (-
20 to -40 degrees). When headed out make sure to bundle up in
layers. There is the potential we could reach below -40 in some
areas near the Devils Lake Basin. That chance is about 20-30%.
Colder air is thanks to the NW flow aloft, that will also bring
shortwave chances through the long term. The first being on
Saturday, with a system tracking through the Northern Plains. Track
and strength of the system is uncertain, but the probabilities of
seeing above an inch are 10-20% in central North Dakota.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1126 AM CST Tue Jan 9 2024
Current satellite shows clearing conditions in eastern ND and
patchy fog diminishing slowly in NW MN. The patchy fog affects
TVF and BJI through 21z. Visibilities may be restricted to a
few miles at times. LIFR and IFR continues through 21z for TVF
and BJI. DVL, GFK, and FAR remain VFR this afternoon. Winds are
light and variable, but turn toward the south as a system
approaches overnight (05z-08z). A band of light snow moves east
across ND and NW MN Wednesday morning. DVL will be affected
first around 07-09z followed by GFK, TVF, and FAR around 10-11z.
Light snow continues through the end of the TAF period. BJI
will see the snow last around 15-17z. As the snow moves through
ceilings will be affected, with IFR to MVFR ceilings.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
DISCUSSION...Spender
AVIATION...Spender
Special weather statement, Jan 9, 3:10 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
310 PM CST Tue Jan 9 2024
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, Hadler,
Faith, Flaming, Syre, Twin Valley, Halstad, Moorhead, Hallock,
Karlstad, Lancaster, Casperson, Fox, Hayes Lake State Park,
Malung, Pencer, Roseau, Salol, Baudette, Radium, Warren, Englund,
Florian, Stephen, Argyle, Newfolden, Middle River, Espelie,
Gatzke, Grygla, Rosewood, Red Lake, Redby, Ponemah,
Dakota Junction, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Lavinia,
Rosby, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca,
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Nary,
Emmaville, Hubbard, Park Rapids, Detroit Lakes, Shoreham,
Wolf Lake, Breckenridge, Lawndale, Fergus Falls, Perham,
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena,
Staples Airport, Menahga, Elbow Lake, Hoffman, Ashby, Erdahl,
Herman, Barrett, Cando, Considine, Dresden, Langdon, Maida,
Mount Carmel, Vang, Akra, Backoo, Cavalier, Leroy, Walhalla,
Bowesmont, Drayton, Fort Totten, Maddock, Leeds, Minnewaukan,
Devils Lake, Grafton, Nash, Oakwood, Park River, New Rockford,
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley,
Hope, Mayville, Hillsboro, Kelso, Hatton, Portland, Roseville,
Valley City, Fargo, Lisbon, Enderlin, McLeod, Gwinner, Milnor,
Forman, Rutland, Wahpeton, Adams, Lankin, and Fairdale
310 PM CST Tue Jan 9 2024
...AN EXTENDED PERIOD OF LIGHT SNOW IS EXPECTED TONIGHT THROUGH
THURSDAY NIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA...
A band of light snow will move across Eastern North Dakota and into
Northwestern Minnesota tonight into Wednesday morning. Snowfall
totals with this first band are expected to range from a dusting up
to 2 inches. After this, Southeastern North Dakota and West
Central Minnesota will only have lingering snow showers, while areas
along the Highway 200 corridor and points north will continue to see
persistent light snow through Thursday night, with additional
accumulations of 1 to 3 inches. Finally, drifting snow is possible
Wednesday night into Thursday along and west of the Red River
Valley, mainly in open country. Travelers should slow down, use
caution, and check latest road conditions, as visibilities may be
restricted and travel maybe slippery. Frigid air will move into
the area for late this week through early next week, resulting in
hazardous wind chills.